Alabama, 2011Damaging Winds and Lightning Strike in Alabama, August 4, 2011
August 4, 2011 · NWS BMX · 7 events in 5 counties and zones
A MCS interacted with a stalled front across southern Tennessee, enhancing thunderstorms as they pushed southward into north Central Alabama early Thursday morning. These storms resulted in isolated damaging winds during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A MCS interacted with a stalled front across southern Tennessee, enhancing thunderstorms as they pushed southward into north Central Alabama early Thursday morning. These storms resulted in isolated damaging winds during the early morning hours. The front slowly sank southward through the day and interacted with additional impulses rotating around a large area of high pressure anchored west of Alabama. This interaction sparked another round of thunderstorms in the unstable air mass during the afternoon, resulting in isolated damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 11:53 PM CST, 17 minutes earlier.
Area forecast discussion, Aug 3, 11:53 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 AM CDT THU AUG 4 2011
.UPDATE...
FOR AVIATION.
&&
.AVIATION...
06Z TAF DISCUSSION.
CLUSTER OF DECAYING STRONG STORMS WILL MOVE INTO THE NORTHEAST
CENTRAL ALABAMA COUNTIES OVER THE NEXT COUPLE OF HOURS (IE.
BHM/ANB). NOT CONFIDENT THAT STORMS WILL MAKE IT TO EET AS THEY
ARE DECREASING RAPIDLY WITH OUTFLOW OUTRUNNING STORMS TO THE
SOUTH. HOWEVER...STRONG ENOUGH STILL TO SEE SOME GUSTS INITIALLY.
HOWEVER...WILL BE WATCHING FOR POSSIBLE AMENDMENTS AT EET
DEPENDING ON TSTORM EVOLUTION. ACROSS FAR WEST AND SOUTH...SHOULD
HOLD OFF UNTIL DURING THE DAY FOR TSTORMS. STILL LOOKING AT SOME
BR ACROSS WEST AND SOUTH. HOWEVER...RAIN/CLOUD COVER MAY AFFECT ANB
LATER. DID NOT CHANGE STORM TIMING FOR THURSDAY DAY WITH CONTINUED
STAIR STEPPED INTRO OF VCTS FROM NORTH TO SOUTH WITH APPROACH OF
FRONT AND INCREASED MOISTURE AND CONVECTION DEVELOPING AHEAD OF
IT.
08/MNK
&&
.PREV DISCUSSION... /ISSUED 959 PM CDT WED AUG 3 2011/
UPDATE...
EVENING FORECAST.
DISCUSSION...
A STRONG RIDGE OF HIGH PRESSURE REMAINS IN CONTROL ACROSS CENTRAL
ALABAMA. TEMPERATURES REMAIN VERY WARM THIS EVENING AS THEY STILL
RANGE IN THE MID TO UPPER 80S WITH BIRMINGHAM STILL HOVERING
AROUND 90 DEGREES IN THE LAST HOUR. WITH DEW POINTS RANGING IN THE
LOWER TO UPPER 70S...EXPECT FOR TEMPERATURES TO FEEL MUCH WARMER
AS WE HEAD INTO THE OVERNIGHT HOURS WITH NO RELIEF IN SIGHT.
WEATHER WISE...WE CONTINUE TO MONITOR A WEAK SURFACE FRONT ACROSS
MID TENNESSEE WHICH IS CURRENTLY PRODUCING SOME VERY STRONG
THUNDERSTORMS. THE FRONT IS EXPECTED TO CONTINUE A SLOW SOUTHWARD
MOVEMENT TONIGHT AND THERE IS A SMALL POTENTIAL THAT SOME STORMS
COULD REACH THE EXTREME NORTHERN ZONES AFTER MIDNIGHT TONIGHT.
WILL LEAVE A SLIGHT CHANCE OF STORMS IN THE FORECAST AS A RESULT.
UPDATED FORECAST WILL BE SENT SHORTLY.
10/ARM
PREV DISCUSSION... /ISSUED 253 PM CDT WED AUG 3 2011/
DISCUSSION...
AS WE LOOK AT THE AFTERNOON OBSERVATIONS...VISIBLE AND STATION
OBS... SEVERAL FEATURES CAN BE SEEN. THE FIRST AND MORE PREVALENT
BEING A MESO HIGH OVER CENTRAL ALABAMA. THIS CAN BE SEEN USING THE
WIND FIELDS. THIS IS ALSO HELPING TO MIX OUT DEW POINTS KEEPING HEAT
INDICES SOMEWHAT LOWER. IT IS ALSO HELPING TO LIMIT THE CU FIELD
AND THEREFORE RAIN CHANCES. THE SECOND FEATURE IS THE DEVELOPMENT OF
A MCS TO THE NORTH IN EASTERN KENTUCKY AND WEST VIRGINIA. WE WILL BE
WATCHING THIS FEATURE SLIDE SOUTH CLOSER TOWARD CENTRAL ALABAMA THIS
EVENING. THERE IS A SLIGHT CHANCE THIS WILL WORK INTO THE NORTHERN
PORTIONS OF THE AREA TONIGHT... SO RAIN CHANCES CONTINUE TO BE IN
THE FORECAST FOR TONIGHT. THIS FEATURE WILL MORE THAN LIKELY PLAY A
BIGGER ROLE TOMORROW IN REGARDS TO HIGH TEMPERATURES AND
PRECIPITATION CHANCES. STILL EXPECT TO SEE NEARING THE TRIPLE DIGITS
FOR THE WESTERN PORTIONS OF THE AREA...HOWEVER CONFIDENCE IS LOWER
CONCERNING THE HIGHS IN THE EAST. WOULD LOWER TEMPERATURES A LITTLE
MORE...BUT AS WE ARE ALREADY SEVERAL DEGREES BELOW MOS GUIDANCE...DONT
WANT TO REDUCE IT EVEN MORE. IF THE BOUNDARY/MCS MAKES IT THIS FAR
SOUTH...EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
TOMORROW AFTERNOON. GIVEN THIS UNCERTAINTY WILL CONTINUE WITH HEAT
ADVISORY THROUGH FRIDAY 00Z. NUMBERS MAY BE CLOSE FOR AN EXCESSIVE
HEAT WARNING...BUT CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT EVEN A
WATCH AT THIS TIME...AS MODELS HAVE HAD A HARD TIME WITH THE MIXING
IN THE AFTERNOON.
THE SAME CAN BE SAID THROUGH THE WEEKEND. THE RIDGE WILL BEGIN TO
MOVE TO THE WEST...ALLOWING SEVERAL DISTURBANCES TO MOVE INTO THE
AREA AROUND THE HIGH. MODELS ARE IN PRETTY GOOD AGREEMENT AS TO
CONVECTION DURING THE AFTERNOON EACH DAY. PRECIPITATION AND CLOUD
COVER LOOK TO KEEP TEMPERATURES FROM REACHING THE TRIPLE DIGITS.
TEMPERATURES WILL BE EXTREMELY DEPENDENT ON THE AMOUNT OF CLOUD
COVER AND STORMS ACROSS THE AREA.
AS WE MOVE INTO THE FIRST OF NEXT WEEK...WE MAY SEE SOME DRIER AIR
WORK INTO THE NORTHERN PORTIONS OF THE AREA...LIMITING THE RAIN
CHANCES TO THE SOUTH. THIS WOULD ALSO ALLOW THE AREA TO TREND COOLER
THROUGH MIDWEEK.
73/16
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 74 96 72 95 74 / 30 40 20 40 20
ANNISTON 75 96 74 95 75 / 30 40 20 40 20
BIRMINGHAM 80 97 78 96 77 / 30 40 20 40 20
TUSCALOOSA 79 98 76 97 76 / 30 40 20 40 20
CALERA 76 97 75 96 76 / 30 40 20 40 20
AUBURN 76 97 75 96 75 / 30 40 20 40 20
MONTGOMERY 79 98 78 97 77 / 30 40 20 40 20
TROY 74 97 76 96 75 / 30 40 20 40 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.
&&
08/10/73/16
Hazardous weather outlook, Aug 3, 11:15 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT THU AUG 4 2011
ALZ011>015-017>050-050030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1215 AM CDT THU AUG 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
A COMPLEX OF THUNDERSTORMS WILL MOVE TO THE SOUTH INTO PORTIONS OF
CENTRAL ALABAMA DURING THE PRE DAWN HOURS. DAMAGING STRAIGHT LINE
WINDS WILL BE POSSIBLE WITH THESE STORMS GENERALLY ALONG...NORTH...
AND EAST OF A DOUBLE SPRINGS TO CALERA TO ROANOKE LINE THROUGH 5
AM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OPPRESSIVE HEAT WILL CONTINUE THROUGH THE END OF THE WORK WEEK AND
POSSIBLY INTO THE WEEKEND. HEAT INDEX VALUES OF 105 TO 110 DEGREES
WILL BE POSSIBLE THROUGH SUNDAY...POSSIBLY HIGHER. BE PREPARED FOR
THE POSSIBILITY OF EXCESSIVE HEAT FOR SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TONIGHT.
08/MNK
In the hours before
Special weather statement, Aug 3, 11:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 AM CDT THU AUG 4 2011
ALZ014-015-017>020-024-026-040630-
BLOUNT AL-CALHOUN AL-CHEROKEE AL-ETOWAH AL-JEFFERSON AL-ST. CLAIR
AL-WALKER AL-WINSTON AL-
1243 AM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINSTON...NORTHEASTERN
WALKER...ST. CLAIR...NORTHEASTERN JEFFERSON...ETOWAH...SOUTHWESTERN
CHEROKEE...BLOUNT AND CALHOUN COUNTIES UNTIL 130 AM CDT...
AT 1238 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF RAINSVILLE
TO ALBERTVILLE TO BLOUNTSVILLE TO 7 MILES SOUTH OF WEST POINT TO 6
MILES NORTH OF BRUSHY LAKE...AND MOVING SOUTH AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CLEVELAND...
ONEONTA...
ARLEY...
GADSDEN...
RAINBOW CITY...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3430 8719 3425 8710 3397 8713 3386 8698
3397 8678 3409 8670 3423 8642 3411 8630
3419 8619 3421 8585 3425 8583 3379 8565
3359 8593 3370 8619 3354 8619 3343 8634
3355 8648 3344 8671 3370 8713 3431 8737
TIME...MOT...LOC 0543Z 342DEG 45KT 3439 8599 3419 8623
3407 8656 3409 8696 3431 8728
17/KLAWSLocal storm report, Aug 4, 12:07 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 AM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG BLOUNTSVILLE 34.10N 86.58W
08/04/2011 BLOUNT AL 911 CALL CENTER
TREE FELL ON A RESIDENCE IN BLOUNTSVILLE. WINDS ESTIMATED
BETWEEN 35 AND 50 MPH.
&&
ARMThunderstorm Wind, Blount
- When
- August 4, 12:10 AM CST
- Where
- Blount County, 1.38 mi N of Blountsville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 34.100, -86.580
A tree fell on a residence in the town of Blountsville.
Thunderstorm Wind, Winston
- When
- August 4, 2:47 AM CST
- Where
- Winston County, Double Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 34.150, -87.400
Numerous trees were reported down throughout Winston County.
Thunderstorm Wind, Marion
- When
- August 4, 2:56 AM CST
- Where
- Marion County, 1.5 mi NNW of Thorn Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.190, -87.680
Several trees were reported down across the northeast portion of Marion County.
Thunderstorm Wind, Etowah
- When
- August 4, 12:57 PM CST
- Where
- Etowah County, 1.06 mi NNW of Glencoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.965, -85.934
Trees were reported down along Air Depot Road and College Street in Glencoe. One tree fell on a house.
Thunderstorm Wind, Marion
- When
- August 4, 3:05 PM CST
- Where
- Marion County, 0.69 mi N of Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -87.980
Numerous trees were reported down around the county.
Lightning, Marion
- When
- August 4, 3:15 PM CST
- Where
- Marion County, 0.69 mi N of Hamilton
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -87.980
Lightning caused a structure fire in Hamilton.
Thunderstorm Wind, Lamar
- When
- August 4, 3:25 PM CST
- Where
- Lamar County, 0.69 mi S of Crews
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 33.890, -88.130
Numerous trees were reported down across Lamar County, especially to the north of Vernon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, August 4, 20111 death · 5 injured · 1 event
- Excessive Heat in Texas, August 4 to 5, 20111 death · 1 event
- Excessive Heat in Louisiana, August 4, 20111 death · 1 event
- Hail and Damaging Winds in North Dakota, August 4, 20113 injured · $70,000 · 1.75 in hail · 5 events
- Damaging Winds and Lightning Strike in Mississippi, August 4 to 6, 2011$150,000 · 60 kt wind · 10 events
- Excessive Heat in Texas, August 4, 2011$200,000 · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2011$20,000 · 50 kt wind · 14 events
- Flash Flood and Hail in Kansas, August 4 to 5, 2011$20,000 · 1.75 in hail · 10 events
- Wildfire in Texas, August 4 to 5, 2011$20,000 · 1 event
- Damaging Wind and Lightning Strike in Alabama, August 4, 20111 injured · $2,000 · 52 kt wind · 2 events
- Excessive Heat in South Carolina, August 4, 20118 events
- Hail and Damaging Wind in Montana, August 4, 20111.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340970, 340974, 340972, 341093, 341094, 341096, 341098.